Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 2, 2002, 2:09 PM EDT for Montgomery County, Schenectady County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 2:09 PM EDT (18:09 UTC)
- Expired
- Aug 2, 2002, 3:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Montgomery County, NY, Schenectady County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 2:21 PM EDT | Thunderstorm Wind | St Johnsville, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
615 WUUS51 KALY 021809 SVRALY NYC057-093-021915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 209 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MONTGOMERY COUNTY IN EASTERN NEW YORK SCHENECTADY COUNTY IN EASTERN NEW YORK * UNTIL 315 PM EDT * AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MINAVILLE...OR ABOUT 10 MILES SOUTHWEST OF AMSTERDAM...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DELANSON AND MARIAVILLE AT 215 PM EDT DUANESBURG AT 220 PM EDT ROTTERDAM AT 230 PM EDT SCHENECTADY AND NISKAYUNA AT 235 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:05 AM EDT, 7 hours 4 minutes earlier.
Area forecast discussion, Aug 2, 7:05 AM EDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 705 AM EDT FRI AUG 02 2002 .DISC...WILL ISSUE AN UPDATE TO REMOVE FOG FROM THE FORECAST. THERE/S STILL SOME PATCHY FOG...BUT ALL STATIONS NOW OFFICIALLY REPORTING > 2 SM. WILL ALSO ADD THE PROVERBIAL HEADLINER FOR STRONG STORMS POSSIBLE. NO OTHER CHANGES TO THE FIRST OR ANY OTHER PERIODS. THUNDERSTORMS ALREADY MOVING INTO HERKIMER COUNTY...COULD BE AN ACTIVE DAY. ***PREV AFD*** WORKZONES AVAILABLE. USED MAINLY ETA MOS WITH THIS PACKAGE WITH SOME TWEAKING. .DISC...NCEP HAS OUTLOOK MUCH OF THE NE IN SLIGHT RISK AND WE CONCUR. JUICY AIR MASS WITH TDS AOB 70 STILL IN PLACE WHILE A COLD FRONT...NOW JUST NW OF LAKE ONTARIO...WILL CLASH WITH IT LATER THIS AFTERNOON AND EVENING. ALREADY STORMS ARE FIRING UP AS NEARBY AS MONTREAL. WHILE THE CORE OF THE UA JETSTREAM WILL STAY TO OUR NORTH...GOOD LOW LEVEL CONVERGENCE AND SURFACE BASED CAPES ON AVERAGE 1500-2000 J/KG THIS AFTERNOON...SHOULD BE ENOUGH TO FIRE UP SOME SVR. UPSTREAM THIS SAME SYSTEM HAS PRODUCED MAINLY WIND DAMAGE ACROSS WI AND MI. MAGLENTA FROM THE ALY MESO-ETA BUFKIT GIVES A VALUE OF 2.4 WHICH ON THE BORDER OF MINOR/SVR. WE WILL ISSUE A SPS THIS MORNING BASED ON THE ABOVE FACTORS. LARGE HAIL AND WIND ARE THE BIGGEST THREAT...WITH STORMS MAINLY IN A PULSE TYPE ENVIRONMENT. SINCE PWA VALUES ARE AROUND 1.5 INCHES WILL MENTION THE POSSIBILITY OF HEAVY RAIN AS WELL. MEANWHILE...THE FRONT WILL SLOW DOWN AS IT BEGINS TO RUN OUT OF STEAM ACROSS OUR SOUTHERN AREAS LATER TONIGHT. ONCE THE DAYTIME HEAT IS LOST...MOST OF THE STORMS SHOULD WEAKEN OR DISSIPATE. HOWEVER...WILL KEEP CHANCES THROUGH MIDNIGHT...EXCEPT ALL NIGHT IN THE SERN ZONES. NO ADDED WORDED WILL BE ADDED TONIGHT. WHAT/S LEFT OF THE FRONT SHOULD BE JUST SOUTH OF OUR REGION TOMORROW. GOOD DRYING THROUGH COLUMN SHOULD GIVES US PLENTY OF SUNSHINE TOMORROW. EARLIER RUNS INDICATED THIS WOULD BE A REFRESHING SURGE OF CANADIAN AIR. NOW THE BEST WE CAN HOPE FOR IS FOR A LITTLE LESS HUMIDITY BUT TEMPERATURES STILL ABOVE AVERAGE AS H8 TEMPS ARE NOW PROGGED TO BE 13-16C ACROSS THE BOARD. IN FACT TEMPS MAY REACH 90 AGAIN IN THE MID HUDSON VALLEY. WEAK HIGH WILL CREST OVERNIGHT SAT-SUN TO BRING A LITTLE COOLER OF NIGHT. BUT THEN...EVEN WARMER AND EVENTUALLY MORE HUMID AIR WILL RETURN ON SUNDAY. .EXTENDED...THE BIG DIFFERENCE THE 00Z AVN NOW INDICATES ANOTHER STRONGER SHORT WAVE AND DIGGING TROUGH TO REACH THE NE ON MON INTO TUE...AS THE DEATH RIDGE RETROGRADES WESTWARD. BASED ON PAST EXPERIENCES THIS SEEMS REASONABLE AND WE MIGHT GET THAT RELIEF BY THE MIDDLE OF NEXT WEEK. .HYDROLOGICAL STATUS...NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED. WE HAVE FORECAST A QPF OF 0.5-1.0 INCHES THROUGH TONIGHT WITH HEAVIEST AMOUNTS IN SOUTHERN VERMONT. 3-HR FFGS ARE MOSTLY IN 4 TO 4.5 INCH RANGE. HOWEVER THUNDERSTORMS TODAY AND EARLY TONIGHT...MAY PRODUCE LOCALIZED AMOUNTS OF A COUPLE OF INCHES SO THE MAIN CONCERN WOULD CONTINUE TO BE URBAN FLDG FROM SHORT BURSTS OVR BUILT UP AREAS. DRY WX IS FORECAST SAT AND SUN. .ALY...NONE. HWJIV
In the hours before
Special weather statement, Aug 2, 12:55 PM EDT, 1 hour 14 minutes before
NYZ052-059-021730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1255 PM EDT FRI AUG 2 2002 ...A STRONG THUNDERSTORM IN ALBANY AND GREENE COUNTIES... AT 1255 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER ALCOVE...OR 13 MILES SOUTH OF DELMAR...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... RAVENA AT 100 PM EDT... CLIMAX AND NEW BALTIMORE AT 105 PM EDT... COXSACKIE AT 110 PM EDT... ATHENS AT 125 PM EDT... RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS. LOCALIZED FLOODING OF ROADWAYS CAN ALSO BE EXPECTED AS THESE STORMS PASS.
Special weather statement, Aug 2, 1:09 PM EDT, 1 hour before
NYZ059-060-021745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 109 PM EDT FRI AUG 2 2002 ...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES... AT 109 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF SURPRISE...OR 12 MILES NORTHWEST OF HUDSON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... CLIMAX AND NEW BALTIMORE AT 120 PM EDT... COXSACKIE AT 125 PM EDT... KINDERHOOK AND ATHENS AT 135 PM EDT... HUDSON AND VALATIE AT 140 PM EDT... STOTTVILLE AND PHILMONT AT 145 PM EDT... RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WITH ISOLATED AMOUNTS APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE ACROSS THESE AREAS.
Special weather statement, Aug 2, 1:18 PM EDT, 51 minutes before
MAZ001-NYZ053-054-VTZ013-014-021800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 118 PM EDT FRI AUG 2 2002 ...STRONG THUNDERSTORMS IN BERKSHIRE...BENNINGTON...WINDHAM AND RENSSELAER COUNTIES... AT 118 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF HEARTWELLVILLE TO 2 MILES NORTHEAST OF CENTER BRUNSWICK...OR ALONG A LINE EXTENDING FROM 4 MILES NORTH OF TOWNSHEND TO 5 MILES NORTHEAST OF TROY 8 MILES EAST OF BENNINGTON...MOVING SOUTHEAST AT 45 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... PUTNEY AND WHITINGHAM AT 125 PM EDT... BRATTLEBORO AND CHERRYPLAIN AT 130 PM EDT... GUILFORD CENTER AND STEPHENTOWN AT 135 PM EDT... VERNON AND SAVOY AT 140 PM EDT... PITTSFIELD AND DALTON AT 145 PM EDT... RAINFALL AMOUNTS OF A HALF INCH TO AN INCH...WITH ISOLATED AMOUNTS APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE IN THESE AREAS.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:41 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 49 min |
| Aug 2, 2:51 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 54 min |
| Aug 2, 3:48 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 57 min |
| Aug 2, 4:25 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer, Montgomery | 65 min |
| Aug 2, 5:29 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.